Alert archive / Montana / High Wind Warnings in 2017

High Wind Warning 15, NWS Great Falls, MT

November 21, 2017

NWS Great Falls, MT issued this high wind warning at Nov 21, 2017, 3:16 AM MST. It took effect at Nov 21, 2017, 5:00 PM MST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 21, 2017, 3:16 AM MST (10:16 UTC)
In effect from
Nov 21, 2017, 5:00 PM MST
Expired
Nov 22, 2017, 10:37 AM MST
In force
18 hr
Issued by
NWS Great Falls, MT

The text

As transmitted.

789 
WWUS75 KTFX 211016
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
316 AM MST Tue Nov 21 2017

MTZ009-010-048-220100-
/O.NEW.KTFX.HW.W.0015.171122T0000Z-171122T1800Z/
Northern Rocky Mountain Front-Eastern Glacier-
Southern Rocky Mountain Front-
Including the following locations Logan Pass, Marias Pass, 
Browning, Heart Butte, Cut Bank, Bynum, Choteau, and Augusta
316 AM MST Tue Nov 21 2017

...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM
MST WEDNESDAY...

The National Weather Service in Great Falls has issued a High
Wind Warning, which is in effect from 5 PM this afternoon to
11 AM MST Wednesday.

* Winds: Southwest 30 to 40 mph. Gusts up to 65 mph in eastern
  Glacier County and up to 80 mph along the Rocky Mountain Front.

* Timing: Winds will increase this evening and remain strong
  through Wednesday morning. The strongest winds are expected
  during the predawn hours of Wednesday morning.  

* Impacts: Travel will be difficult, especially for high profile
  vehicles. Damage to trees, power lines, and property may occur.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&




$$

http://www.weather.gov/greatfalls
3 follow-up statements
177 
WWUS75 KTFX 212130
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
230 PM MST Tue Nov 21 2017

Default overview section
MTZ009-010-048-221100-
/O.CON.KTFX.HW.W.0015.171122T0000Z-171122T1800Z/
Northern Rocky Mountain Front-Eastern Glacier-
Southern Rocky Mountain Front-
Including the following locations Logan Pass, Marias Pass, 
Browning, Heart Butte, Cut Bank, Bynum, Choteau, and Augusta
230 PM MST Tue Nov 21 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST
WEDNESDAY...


* Winds: Southwest 30 to 40 mph with gusts up to 75 mph along the
  Rocky Mountain Front and around 60 MPH for the adjacent high
  plains.

* Timing: Winds will increase this evening and remain strong
  through Wednesday morning. The strongest winds are expected
  during the late evening tonight through the predawn hours of 
  Wednesday morning.

* Impacts: Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&

$$

http://www.weather.gov/greatfalls
494 
WWUS75 KTFX 221011
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
311 AM MST Wed Nov 22 2017

Default overview section
MTZ009-010-048-221730-
/O.CON.KTFX.HW.W.0015.000000T0000Z-171122T1800Z/
Northern Rocky Mountain Front-Eastern Glacier-
Southern Rocky Mountain Front-
Including the following locations Logan Pass, Marias Pass, 
Browning, Heart Butte, Cut Bank, Bynum, Choteau, and Augusta
311 AM MST Wed Nov 22 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...

* Winds: Southwest to west at 25 to 35 mph. Gusts up to 80 mph
  along the Rocky Mountain Front and up to 60 mph on the plains of
  eastern Glacier County. 

* Timing: The strongest winds are expected through late morning
  and will then ease gradually thereafter.  

* Impacts: Travel will be difficult, especially for high-profile 
  vehicles. Damage to trees, power lines, and property may occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&


$$

http://www.weather.gov/greatfalls
428 
WWUS75 KTFX 221737
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
1037 AM MST Wed Nov 22 2017

MTZ009-010-048-230000-
/O.CAN.KTFX.HW.W.0015.000000T0000Z-171122T1800Z/
/O.NEW.KTFX.HW.A.0012.171123T0600Z-171124T0600Z/
Northern Rocky Mountain Front-Eastern Glacier-
Southern Rocky Mountain Front-
Including the following locations Logan Pass, Marias Pass, 
Browning, Heart Butte, Cut Bank, Bynum, Choteau, and Augusta
1037 AM MST Wed Nov 22 2017

...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY
EVENING...
...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Great Falls has issued a High
Wind Watch, which is in effect from this evening through Thursday
evening. The previous High Wind Warning has been cancelled.

* Winds: Southwest 30 to 40 mph with gusts around 65 mph and
  perhaps high along the Rocky Mountain Front.

* Timing: Strong winds are possible after 11 pm tonight, with
  winds increasing throughout the night and through Thanksgiving
  Day. Winds should then diminish tomorrow evening.

* Impacts: Damaging winds will blow down trees and power lines.
  Widespread power outages are possible. Travel will be difficult,
  especially for high profile vehicles. Holiday shoppers,
  travelers, and those outdoors can expect high wind impacts, 
  especially between 4 PM and 10 PM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger, may occur. Continue to monitor the latest
forecasts.

&&


$$

MTZ044>046-049-230000-
/O.NEW.KTFX.HW.A.0012.171123T0600Z-171124T0600Z/
Toole-Liberty-Eastern Pondera-Eastern Teton-
Including the following locations Shelby, Sunburst, Chester, 
Whitlash, Brady, Conrad, Fairfield, and Dutton
1037 AM MST Wed Nov 22 2017

...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY
EVENING...

The National Weather Service in Great Falls has issued a High
Wind Watch, which is in effect from this evening through Thursday
evening.

* Winds: Southwest 30 to 40 mph with gusts up to 65 mph.

* Timing: Strong winds may start to develop after midnight
  tonight. Multiple rounds of strong winds are then expected for
  Thanksgiving Day and Thursday evening. Winds should then 
  diminish Thursday night. 

* Impacts: Strong winds may blow down limbs, trees, and power
  lines. Scattered power outages are possible. Travel will be
  difficult, especially for high profile vehicles. Holiday
  shoppers, travelers, and those outdoors can expect high wind 
  impacts, especially between 4 PM and 10 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger, may occur. Continue to monitor the latest
forecasts.

&&



$$

MTZ011>014-047-050-051-230000-
/O.NEW.KTFX.HW.A.0012.171123T1200Z-171124T1200Z/
Hill-Cascade-Chouteau-Central and Southern Lewis and Clark-Blaine-
Judith Basin-Fergus-
Including the following locations Havre, Rocky Boy, Rudyard, 
Great Falls, Cascade, Belt, Kings Hill Pass, Fort Benton, Carter,
Big Sandy, Helena, Lincoln, MacDonald Pass, Rogers Pass, Chinook,
Harlem, Hays, Raynesford, Stanford, Hobson, Lewistown, Winifred, 
Lewistown Divide, and Grass Range
1037 AM MST Wed Nov 22 2017

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE
THURSDAY NIGHT...

The National Weather Service in Great Falls has issued a High
Wind Watch, which is in effect from late tonight through late
Thursday night.

* Winds: Southwest 25 to 40 mph with gusts up to 65 mph.

* Timing: Winds will begin to increase Thanksgiving morning, then
  become strong throughout the day and into the evening hours.
  Winds should then start to diminish later Thursday night into
  early Friday morning.

* Impacts: Strong winds may blow down limbs, trees, and power
  lines. Scattered power outages are possible. Travel will be
  difficult, especially for high profile vehicles. Holiday
  shoppers, travelers, and those outdoors can expect high wind 
  impacts, especially between 4 PM and 10 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger, may occur. Continue to monitor the latest
forecasts.

&&


$$

MTZ008-015-052>055-230000-
/O.NEW.KTFX.HW.A.0012.171123T2100Z-171124T1200Z/
Beaverhead-Madison-Jefferson-Broadwater-Meagher-Gallatin-
Including the following locations Big Hole Pass, Wisdom, Dillon, 
Chief Joseph Pass, Monida Pass, Wise River, Ennis, Norris Hill, 
Raynolds Pass, Twin Bridges, Virginia City, Montana City, 
Boulder, Boulder Hill, Elk Park Pass, Homestake Pass, Whitehall, 
Toston, Townsend, Martinsdale, White Sulphur Springs, Bozeman, 
West Yellowstone, Battle Ridge Pass, Bozeman Pass, 
and Targhee Pass
1037 AM MST Wed Nov 22 2017

...HIGH WIND WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH LATE
THURSDAY NIGHT...

The National Weather Service in Great Falls has issued a High
Wind Watch, which is in effect from Thursday afternoon through
late Thursday night.

* Winds: Southwest 25 to 40 mph with gusts up to 60 mph.

* Timing: Winds will strengthen during the day on Thanksgiving.
  Strong winds may then be found Thursday afternoon through late
  Thursday night.

* Impacts: Strong winds may blow down limbs, trees, and power
  lines. Scattered power outages are possible. Travel will be 
  difficult, especially for high profile vehicles. Holiday
  shoppers, travelers, and those outdoors can expect high wind 
  impacts, especially between 4 PM and 10 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger, may occur. Continue to monitor the latest
forecasts.

&&



$$

http://www.weather.gov/greatfalls

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Nov 20, 10:36 PM MST, 4 hours 40 minutes earlier.

Area forecast discussion, Nov 20, 10:36 PM MST, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1036 PM MST Mon Nov 20 2017

UPDATED AVIATION

.UPDATE...

Main adjustment for tonight's forecast was to focus precipitation
more so north and east of Great Falls and across southwest Montana
through the evening. Trend of decreasing precipitation after
midnight still looks good.

The shortwave trough that was approaching the forecast area from
the west this afternoon is weakening and moving more so in a
northwest to southeast direction. Have therefore decreased
precipitation along the east slopes of the Rockies this evening
and increased them in the southwest with the expected track of the
shortwave. However, the band of snow that moved through Great
Falls earlier now extends across the area from Cut Bank to
Lewistown. This band should weaken as it moves east across the
area, but have raised the chance for snow through the Havre area,
as this band should move through that area later this evening.

There is still a chance that freezing drizzle may mix with
lingering light snow along the north and east facing slopes over
the north central Montana plains. Drier air moving in with the
shortwave may cut off the feed of ice crystals into the moist low
and mid levels, which would make a freezing drizzle/fog/low cloud
situation more likely. Although freezing precipitation will be
minor due to decreasing chances for precipitation overnight, any
freezing drizzle will make roads slick as temperatures fall
further below freezing.
Coulston

&&

.SYNOPSIS...

A cold front continues to move through southwest Montana
overnight, then begins to dissipate. Light rain and snow can be
expected along and north of this front through the overnight
tonight, with some patchy freezing drizzle also possible in a few
locations. The cooler airmass begins to retreat back north on
Tuesday followed by stronger warming and increasing winds
Wednesday and Thursday.

&&

.AVIATION...
Updated 0536Z.

A SE'ward-moving disturbance over the area should exit North-Central
and Southwest MT by 12Z/Tue. This disturbance will be accompanied by
scattered pockets of precipitation. Over North-Central MT, mainly
snow is expected, but some freezing drizzle cannot be ruled-out
completely. In Southwest MT, occasional light rain and/or snow is
expected. CIGS and VSBY will tend to be in the VFR to IFR range, but
could occasionally be lower in steadier snow. Conditions will
improve, overall, by around 12Z/Tue as high pressure aloft builds-in
behind the departing disturbance. However, CIGS will lower and
precipitation chances will increase after 00Z/Wed as another Pacific
disturbance nears the Continental Divide by 06Z/Wed. Periods of
mountain obscuration are also expected.
Jaszka

&&

.PREV DISCUSSION...
/ISSUED 530 PM MST Mon Nov 20 2017/

Tonight through Wednesday...Cold front has reached the mountains
as of mid-afternoon and will continue to move south through the
afternoon and evening, ending up over far southwestern MT early
Tuesday morning. Lower levels moisten rather quickly the remainder
of this afternoon and evening behind the front for the
development of low clouds and light upslope precipitation across
north-central MT the next several hours, while increasing mid
level moisture and incoming upper level jet energy from the west
is expected to produce an area of more widespread precipitation as
the energy passes through the region this evening. Cooling of the
airmass in low levels will allow snow levels to lower this
afternoon and evening with precipitation type as mostly snow in
all areas by late this evening. However, the moist layer becomes
fairly shallow this evening across north-central MT, allowing for
some potential for patchy freezing drizzle. Overall snow
accumulation later today and tonight look to be less than an inch
for most lower elevation locations, but will need to watch the
potential for some mesoscale precipitation banding over central MT
this evening, which could support locally higher amounts. As of
right now, this looks like more of a nuisance event with little to
no impact on roads (but perhaps some impacts on elevated surfaces
such as car windshields), but this will be closely watched in case
a short-fused advisory is needed for some areas. Precipitation
ends quickly Tuesday morning as drier air moves into the region
with a building upper level ridge. Weak energy ahead of stronger
warming aloft will bring increasing clouds and perhaps some
precipitation again Tuesday night with more widespread
precipitation focused along the continental divide with snow
levels rising to well above mtn passes. Strong warming by
Wednesday will push afternoon temperatures to around 20 degrees
above seasonal averages with many lower elevation locations likely
to reach or exceed 60 degrees. CC/Hoenisch

Wednesday night through Monday...An unusually-strong high pressure
ridge aloft Wednesday night and Thanksgiving morning will be broken-
down by a Pacific weather disturbance later Thursday into early
Friday morning. A cold front accompanying this disturbance will
sweep eastward through the area late Thanksgiving evening into early
Friday morning. Another high pressure ridge aloft should then become
established over our CWA later Friday through the upcoming weekend.
However, several Pacific weather disturbances may traverse this
ridge. Forecast confidence then decreases for Monday of next week.
The latest GFS depicts ridging aloft persisting over our region,
while the latest ECMWF progs another Pacific disturbance breaking-
down the ridge. Next week Monday's forecast reflects a compromise
between the two model solutions. Atmospheric profiles will remain
favorable for periods of strong and gusty downslope winds along the
Rocky Mountain Front, especially Wednesday night into Thanksgiving.
This period will continue to be monitored for potential high wind
highlights.

The above pattern will result in periods of upslope precipitation
along the Continental Divide and SW MT mountains. Elsewhere,
Thanksgiving evening into Friday looks to offer the best potential
for precipitation due to the aforementioned cold frontal passage. In
addition, some rain and/or snow showers are possible at lower
elevations on Monday of next week. Thanksgiving will be very mild,
with morning lows and afternoon highs expected to be about 15-25
degrees above-normal. In fact, some locations are forecast to have
near-record highs that day. Thanksgiving night will mark the
beginning of an overall cooling trend. However, temperatures are
still expected to be above-normal during the remainder of the long
term period.
Jaszka

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  21  47  45  62 /  40  10  40  20
CTB  15  38  37  57 /  80  10  20  30
HLN  24  43  35  56 /  90  10  20  20
BZN  22  44  35  55 /  70  10  40  10
WEY  22  39  32  42 /  70  30  50  40
DLN  27  47  37  57 /  60  10  20  10
HVR  11  32  31  56 /  80   0  30  10
LWT  19  43  40  60 / 100  10  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

Nearby

High Wind Warnings in Montana, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.